West Virginia, 2004

Heavy Snow in West Virginia, February 2 to 3, 2004

February 2 to 3, 2004 · NWS RLX · 1 event in 1 county or zone

A southeast low level flow kept the atmosphere just cold enough for snow in the upper Greenbrier Valley. A snow accumulation of 6 to 8 inches was common across the county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A southeast low level flow kept the atmosphere just cold enough for snow in the upper Greenbrier Valley. A snow accumulation of 6 to 8 inches was common across the county. Snowshoe had a 9 inch accumulation, with their total snow depth going from 12 inches to 21 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 2, 9:00 PM EST, 2 hours earlier.

Area forecast discussion, Feb 2, 9:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EST MON FEB 2 2004

.UPDATE...EVENING UPDATE.

&&

.DISCUSSION...

900 PM EST MON FEB 2 2004

WILL INCREASE MINIMUM TEMPERATURE TONIGHT A FEW DEGREEES IN
SOUTHWESTERN COUNTIES INCLUDING NORTHEAST KENTUCKY. DEW POINTS AND
SATURATION SHOULD MEET IN THE 35 TO 40 DEGREE RANGE. EVEN THOUGH
SURFACE TEMP WILL REMAIN ABOVE 32 IN CKB VCNTY...PLUS PERRY/MORGAN
COUNTIES...WILL MENTION ISOLATED POCKETS OF FREEZING RAIN DUE TO
COLD SURFACES.

NO CHANGES TO WARNINGS AND ADVISORIES AT THIS TIME. MAIN ICE FOR OUR
49 COUNTIES OF RESPONSIBILITY IS EXPECTED TO BE IN POCAHONTAS
COUNTY.  FOR RANDOLPH COUNTY...STRESSED AREA E OF EKN AND E OF THE
TYGART RIVER VALLEY...SUCH AS HARMAN AND GLADY VICINITY.

KTB

&&

.PREVIOUS DISCUSSION...

315 PM EST MON FEB 2 2004

THROUGH TUESDAY...

WILL CONTINUE WINTER WEATHER WARNINGS AND ADVISORIES FOR TONIGHT
INTO TUESDAY MORNING.

LATEST SURFACE ANALYSIS AND RADAR DATA INDICATES THE LEADING EDGE OF
THE RAIN HAS MOVED INTO SOUTHERN PORTIONS OF THE FORECAST AREA.
THIS PRECIPITATION SHOULD CONTINUE TO MOVE OFF TO THE NORTHEAST AS
THE LOW PRESSURE SYSTEM OVER THE MID-MISSISSIPPI VALLEY PUSHES INTO
THE GREAT LAKES LATE TONIGHT.

TEMPERATURES ACROSS MOST OF THE AREA HAVE WARMED ABOVE FREEZING....
EVEN ACROSS THE WARNING AND ADVISORY AREAS.  HOWEVER...AIRMASS IS
QUITE DRY SO EVAPORATIVE COOLING SHOULD RESULT IN TEMPERATURES
FALLING BELOW FREEZING ACROSS PORTIONS OF RANDOLPH...POCAHONTAS...
FAYETTE AND RALEIGH COUNTIES AS THE PRECIPITATION PUSHES INTO THOSE
COUNTIES.  BEST CHANCE OF ANY ICE ACCUMULATIONS WILL BE IN THE
DEEPER VALLEYS OF THESE COUNTIES...AND ACROSS THE EASTERN SLOPES OF
FAYETTE/RALEIGH COUNTIES.

ICE THREAT SHOULD DIMINISH TUESDAY MORNING AS LOW-LEVEL TEMPERATURES
WARM ABOVE FREEZING.  HOWEVER...COLD AIR ALOFT WILL BEGIN TO FILTER
IN FROM THE WEST BY TUESDAY AFTERNOON...WHICH WILL ALLOW THE LIQUID
PRECIPITATION TO CHANGE OVER TO SNOW.  LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED TUESDAY AFTERNOON.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...

SNOW SHOWERS LINGER THROUGH TUESDAY NIGHT AS COLD ADVECTION AT H850
CONTINUES ALONG WITH AMPLE LOW LEVEL MOISTURE.  PASSAGE OF H850
THERMAL TROUGH WILL BRING A QUICK END TO -SHSN AS WINDS APPEAR TOO
WESTERLY TO SUSTAIN UPSLOPE FLOW.  A FEW FLURRIES MAY LINGER INTO
WEDNESDAY MORNING ACROSS THE NORTHERN MOUNTAINS.  LOW LEVEL MOISTURE
WANES...BUT SOME MID/HI CLOUDS WILL ALREADY BE MOVING IN FROM NEXT
SYSTEM.  THUS...PARTLY SUNNY SKIES ARE FORECAST WEDNESDAY AFTERNOON.
GENERALLY STAYED CLOSE TO MAV MOS FIRST TWO PERIODS.

NEXT SYSTEM POISED TO AFFECT REGION WEDNESDAY NIGHT ON.  MAIN
SURFACE LOW TRACK WILL REMAIN SOUTH OF OUR AREA...WITH SE FLOW AHEAD
OF IT.  THIS FLOW WILL SUPPRESS PRECIP IN USUAL DOWNSLOPE SHADOW
AREA WEDNESDAY NIGHT...WHILE AREAS TO THE WEST MAY SEE A BIT OF
LIGHT SNOW AT PRECIP ONSET.  WARMER AIR SURGES IN AT H850 OVER
COLDER SURFACE AIR...CAUSING SOME MIXED PRECIP THURSDAY MORNING INTO
EARLY AFTERNOON.  NOT ANTICIPATING A HUGE ICING EVENT HERE...QPF IS
NOT IMPRESSIVE. WITH STRONG SW FLOW CONTINUING...AND NO STRONG
ARCTIC HIGH TO PUSH OUT...EXPECT SURFACE COLD AIR TO SCOUR OUT
ENOUGH TO TURN MOST PRECIP TO RAIN THURSDAY AFTERNOON...CONTINUING
THROUGH THURSDAY NIGHT.

TRIED TO STAY CLOSE TO MOS FOR THURSDAY HIGHS...AND GO ABOVE
WEDNESDAY AND THURSDAY NIGHTS WITH SW FLOW AND CLOUDS.

FRIDAY THROUGH MONDAY...
GFS A LITTLE FAST PULLING OUT THE LOW SO HAVE KEPT CHANCE
PRECIPITATION WITH WRAP AROUND THROUGH SATURDAY.  ON FRIDAY THE
STRONG SOUTHWEST FLOW WITH TROUGH TO THE WEST IS EXPECTED TO KEEP
TEMPERATURES WARM ENOUGH TO MEAN RAIN UNTIL THE FRONT PASSES LATER
FRIDAY NIGHT.  DO NOT EXPECT MUCH IN THE WAY OF FREEZING RAIN ALONG
EAST SLOPES THIS TIME AS THERE IS NOT AS STRONG OF A HIGH OVER THE
NORTHEAST.  AFTER THAT...DO NOT BRING IN PRECIPITATION UNTIL AFTER
MONDAY AS WAVE APPROACHING IS BOTH WEAK AND STILL WELL WEST.

JSH/CL/AAR

&&

.AVIATION...

630 PM EST MON FEB 2 2004

DESPITE RAIN...WILL TRY TO HOLD ONTO HIGHER CEILING CRW-CKB CORRIDOR
LONGER OVERNIGHT WITH DOWNSLOPE.  WILL HAVE A PERIOD OF MINIMUM FZRA
AT BKW OVERNIGHT BEFORE SATURATION.  CONSIDERING THE COLD
GROUND...MAY BE SOME FZRA AT EKN EVEN THOUGH THE AIR TEMP WILL
LIKELY REMAIN 32.  HARD TO FIGURE SURFACE VISIBILITY 06-15Z WITH
COLD GROUND INTERACTS WITH MOIST AIR. WILL BRING WIND SHIFT TO
SW-W DURG THE 15-19Z PERIOD TUESDAY...SOME OF THE LOWER CEILINGS IN
WRN LOWLANDS SHOULD BE NEAR AND IN WAKE OF THAT WIND SHIFT...BEFORE
A LIFTING GRADUALLY TOWARD END PD.

KTB

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING 7 PM TODAY UNTIL 11 AM TUESDAY FOR ZONES
WVZ046>047.  WINTER WEATHER ADVISORY FROM 7 PM TODAY UNTIL 11 AM
TUESDAY FOR ZONES WVZ035>036.

VA...NONE.
KY...NONE.
OH...NONE.

&&

KTB
Hazardous weather outlook, Feb 2, 5:10 AM EST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EST MON FEB 2 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-021500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
510 AM EST MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SIGNIFICANT ICE STORM IS FORECAST OVER PORTIONS OF RANDOLPH AND
POCAHONTAS COUNTIES STARTING THIS EVENING AND CONTINUING INTO
TUESDAY MORNING.  ICE ACCRETION EQUAL TO OR GREATER THAN A QUARTER
INCH MAY FALL BEFORE PRECIPITATION SWITCHES TO SNOW TUESDAY
AFTERNOON.  A SMALLER ICE EVENT IS FORECAST ACROSS THE CENTRAL WEST
VIRGINIA MOUNTAINS.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

OTHER THAN THE TAIL END OF THE ICE EVENT TUESDAY MORNING...NO
HAZARDOUS WEATHER IS EXPECTED.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Feb 2, 7:48 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EST MON FEB 2 2004

WVZ035-036-030140-
FAYETTE WV-RALEIGH WV-
INCLUDING THE CITIES OF...BECKLEY AND FAYETTEVILLE
748 PM EST MON FEB 2 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR FAYETTE AND RALEIGH COUNTIES.

THE WINTER WEATHER ADVISORY CONTINUES OVERNIGHT FOR POCKETS OF
FREEZING RAIN. THE MOST PRONE AREAS IN RALEIGH COUNTY WOULD BE FROM
THE TURNPIKE CORRIDOR...ON EAST. IN FAYETTE COUNTY...THE MOST LIKELY
AREAS TO SEE SOME FREEZING RAIN WOULD BE FROM THE ROUTE 19 CORRIDOR
ON EAST.  SO...IF YOU ARE OUT DRIVING OR WALKING IN THESE AREAS
TONIGHT...DO NOT ASSUME UNTREATED SURFACES ARE JUST WET...THEY COULD
BE ICY.

KTB
Special weather statement, Feb 2, 9:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
933 PM EST MON FEB 2 2004

WVZ011-020-031-032-039-040-030400-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-TAYLOR WV-TYLER WV-UPSHUR WV-
INCLUDING THE CITIES OF...BUCKHANNON...CLARKSBURG...EDEN...GRAFTON...
MIDDLEBOURNE...PHILIPPI AND WEST UNION
933 PM EST MON FEB 2 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR TYLER...DODDRIDGE...HARRISON...TAYLOR...BARBOUR...
AND UPSHUR COUNTIES.

NO SEVERE OR WIDESPREAD ICING IS EXPECTED OVERNIGHT. HOWEVER...SOME
SURFACES...SUCH AS OLD SNOW OR ICE COVER AND METAL OBJECTS...MAY
CAUSE SOME FREEZING RAIN IN ISOLATED AREAS...SUCH AS RURAL HOLLOWS.

ALSO...OVERNIGHT...WATCH OUT FOR PONDING OF WATER ON ROADS AND
WALKWAYS FROM THE RAINFALL. NORMAL RUNOFF CHANNELS...
CULVERTS...OR DRAINS...MAY BE BLOCKED BY LEFTOVER SNOW AND ICE.

KTB

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pocahontas

When
February 2, 11:00 PM EST to February 3, 8:00 AM EST
Where
Pocahontas forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381979.